Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 27, 1998, 3:51 AM EDT for Stokes County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1998, 3:51 AM EDT (07:51 UTC)
- Expired
- May 27, 1998, 4:25 AM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Stokes County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
023 WFUS01 KRNK 270753 RRA TORRNK NCC169-270825- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 351 AM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... STOKES COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 425 AM EDT. * AT 351 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 18 MILES EAST SOUTHEAST OF MT AIRY OR 4 MILES WEST OF DANBURY MOVING EAST AT 35 MPH. * THE TORNADO WILL BE IN THE VICINITY OF... DANBURY AROUND 355 AM EDT.. MEADOWS AROUND 400 AM EDT.. PRESTONVILLE AROUND 405 AM EDT.. DILLARD AROUND 410 AM EDT.. << CALL TO ACTION >> IF YOU ARE IN THE PATH OF THE TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS.. . PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. .END/JS/RG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 27, 1:20 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 27, 1:20 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 120 AM EDT WED MAY 27 1998 CRW AND RDU...FFA IN EFFECT FOR THE NRV AND SE WV LKS GOOD. MIGHT NEED ONE A LTL FURTHER SOUTH IN NC ALONG THE FRONTAL BOUNDARY...WHERE FF GUIDANCE IS VERY LOW. (RDU---SEE EARLIER ADM) THNGS ARE STARTING TO GET ACTIVE ON THE RADAR ATTM AS S/WV APPROACHES. Q-STAT BOUNDARY STRETCHED ACROSS NRN PORTIONS OF NC PROVIDING FOCUS FOR CONVECTION. NORTH OF THE BOUNDARY...GOOD ISENTROPIC LIFT PRODUCING DECENT COVERAGE OF LIGHT TO OCNL MODERATE SHOWERS. MODELS SHOW IMPRESSIVE MOISTR CONV ALONG THE BOUNDARY THRU THE DAY AS IT LIFTS SLOWLY TO THE NORTH. HIGH POPS MOST OF THE DAY TODAY FOR ALL AREAS...HIGHEST IN THE EAST. IN THE WEST PARTIAL CLEARING LIKELY BY LATE IN THE DAY AS WAVE PULLS OUT. A FEW LINGERING SHOWERS POSSIBLE IN THE PIEDMONT EARLY THIS EVENING...OTHERWISE CLEARING AND PROBABLY SOME THICK FOG BY DAYBREAK. AFTER THE FOG BURNS OFF THU MORNING...A VERY NICE DAY AND FINALLY A CHANCE TO DRY OUT. ROA 77/57/83 720 LYH 77/56/83 820 DAN 82/61/86 830 BLF 70/55/77 710 RNK 71/54/78 710 JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:24 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 36 min |
| May 27, 4:21 AM EDT | Tornado Warning | RNK | Rockingham | 49 min |
| May 27, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 48 min |
| May 27, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 50 min |
| May 27, 5:03 PM EDT | Flash Flood Warning | RNK | Surry | 62 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.